Alert archive / West Virginia / Areal Flood Warnings in 2011
Areal Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Mar 6, 2011, 7:51 AM EST for Monroe County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2011, 7:51 AM EST (12:51 UTC)
- Expired
- Mar 6, 2011, 1:45 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Mar 6, 6:59 AM EST, 52 minutes earlier.
Area forecast discussion, Mar 6, 6:59 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 AM EST SUN MAR 6 2011
.SYNOPSIS...
A COLD FRONT WILL SLIDE SLOWLY EAST ACROSS THE REGION THIS MORNING
AND EXIT THE PIEDMONT THIS AFTERNOON. HIGH PRESSURE WILL MOVE INTO
MOUNTAINS MONDAY AND STAY IN CONTROL INTO TUESDAY NIGHT. ANOTHER
FRONT AFFECTS US BY THE WEDNESDAY INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
TWO WAVES OF LOW PRESSURE ALONG THE FRONT THIS MORNING...ONE OVER
SW VA AND THE MAIN LOW OVER WRN GA. STRONG SOUTHERLY LOW LV JET
HAS NOSED INTO THE BLUE RIDGE CAUSING ENHANCEMENT OF PRECIP FROM
THE NC MTNS NORTH INTO THE FLOYD COUNTY AREA. NO REPORTS OF
FLOODING YET. THE UPPER JET ACROSS THE OHIO VALLEY COMBINED WITH
THE SFC FRONTAL CONVERGENCE AND GOOD MOIST INFLOW IS GOING TO BE
THE MAIN CULPRIT IN BRINGING HEAVIER RAINS TO THE WRN CWA THIS
MORNING. MAIN TIME FRAME FOR HEAVIEST RAINS BASED ON RADAR TRENDS
BEGINS ABOUT NOW IN THE FAR SW...AND CONTINUES THROUGH MIDDAY
TODAY...WHEN THE SFC LOW LIFTS NORTHEAST INTO CENTRAL VA.
RUNNING QPF FROM 00Z SUN TIL 00Z MONDAY...7 PM SAT TO 7 PM SUNDAY
INDICATED ABOUT 2"+ EXPECTED IN THE WATCH AREA WITH 1.5 TO 2.0
INCHES EAST OF THE BLUE RIDGE. WILL KEEP FLOOD WATCH IN THE
CURRENT LOCATION THRU THIS EVENING. STREAMS SHOULD BEGIN
RESPONDING AROUND DAWN IN THE FAR SW...IF NOT SOONER. SEE HYDRO
SECTION BELOW FOR MORE DETAILS ON THE FLOOD WATCH.
THE WIND ADVISORY THAT WAS IN EFFECT FOR THE TAZEWELL/MERCER
COUNTY AREA HAS BEEN DROPPED AS THE FRONTAL BOUNDARY IS NOW OVER
THEM ALLOWING WINDS TO SUBSIDE...AS THE LOW LVL SE WINDS HAVE
HEDGED FURTHER EAST.
FOR TODAY...FOLLOWED THE BLEND OF THE 00Z ECMWF/21Z SREF. THE GFS
STILL APPEARS A TAD TOO FAST BUT IS DOING PRETTY GOOD WITH PRECIP
LOCATION EARLY. THEN THE NAM REMAINS THE SLOW MODEL STILL.
THE RAIN WILL BE HEAVY AT TIMES THROUGH EARLY AFTN...THEN SHIFT
EAST OF THE AREA BY LATE AFTN...WITHS THE DRY SLOT WORKING INTO
THE SRN CWA...CLEARING THINGS OUT LATE THIS AFTN INTO THIS EVENING.
FOLLOWED THE SREF IN TERMS OF TEMPS TODAY...WITH FALLING TEMPS IN
THE WEST...WITH RISING TEMPS AS USUAL IN THE FAR EAST...FALLING
LATE IN THE DAY. WITH COLDER AIR ARRIVING IN THE MTNS...ANY PRECIP
ON THE BACK EDGE OF THIS SYSTEM WILL BECOME SNOW SHOWERS.
ATTM...THE FLOW SUGGEST ONLY LIGHT DUSTING ACROSS THE WRN
SLOPES/HIGHER TERRAIN OF WV SOUTH INTO THE MT ROGERS AREA THIS EVENING.
THE WINDS BEHIND THIS FRONT WILL KICK IN...BUT CROSS SECTIONS ONLY
SUGGEST GUSTS TO 30-35 KNOTS...SO NO ADVISORY WINDS
EXPECTED...WITH THE 8H FLOW COMING MORE AROUND TO THE NORTH. THERE
IS A POTENTIAL FOR SOME HIGHER GAP WINDS IN THE FANCY GAP AREA OF
I-77 LATE THIS AFTN INTO EARLY EVENING.
TONIGHT...WILL CLEAR SKIES OUT IN THE EAST THEN SLOWLY LOWER
CLOUDS IN THE WEST WITH SOME LINGERING UPSLOPE MOISTURE.
LOWS TONIGHT WILL BE IN THE 20S WEST TO LOWER 30S OUT EAST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SFC RIDGE ACROSS THE GREAT LAKES WILL BUILD EAST INTO EASTERN CANADA
AND WEDGES SOUTHWESTWARD INTO THE MID ATLANTIC REGION. THIS WILL
RESULT IN CLOSE TO SEASONABLE TEMPERATURES. WENT WITH HIGH MONDAY
CLOSE TO THE ADJMETBC WITH READINGS FROM THE LOWER 40S IN THE
WESTERN MOUNTAINS TO THE UPPER 50S IN THE SOUTHEAST. LEANED TOWARDS
THE COOLER MOSGUIDE LOWS FOR MONDAY NIGHT WITH VALUES FROM THE LOWER
20S IN THE COLDER WESTERN MOUNTAIN VALLEYS TO AROUND 30 IN
SOUTHSIDE. HIGHS ON TUESDAY WILL BE A LITTLE WARMER THAN MONDAY FROM
AROUND 50 IN THE MOUNTAINS TO NEAR 60 DEGREES IN THE SOUTHEAST.
UNDER INCREASING CLOUDS TUESDAY NIGHT...LOW TEMPERATURES WILL RANGE
FROM THE UPPER 20S IN THE NORTHWEST TO THE MID 30S IN THE SOUTHEAST.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
PROGRESSIVE FLOW ACROSS NORTH AMERICA TO CONTINUE THIS WEEK WITH YET
ANOTHER SYSTEM IN THE PARADE SET TO CROSS THE AREA WED INTO EARLY
THU. SURFACE LOW TAKES A TRACK WELL TO THE WEST UP THRU THE GREAT
LAKES SO WE WILL BE IN THE WARM SECTOR. GFS TRENDING SOMEWHAT FASTER
THAN EURO MODEL AT THIS POINT WITH PRECIP ARRIVING A BIT SOONER AND
MOVING THROUGH MORE QUICKLY AS WELL. THIS RESULTS IN SLIGHTLY LOWER
QPF OVERALL BUT PLENTY OF TIME FOR DETAILS TO BE WORKED OUT. ANOTHER
DECENT SLUG OF QPF IS LIKELY...AS GULF MOISTURE AGAIN BECOMES
INVOLVED. ANOTHER 1-INCH PLUS EVENT SEEMS FAIRLY CERTAIN AND HIGHER
AMOUNTS NOT OUT OF THE QUESTION. COULD BE SOME FROZEN PRECIP
AFTER THE COLD FRONT MOVES THRU IN THE HIGHER MOUNTAIN ELEVATIONS
THUR MORNING BUT NOTHING VERY NOTABLE. HIGH PRESSURE BUILDS EASTWARD
FROM THE CENTRAL PLAINS LATER THUR INTO EARLY NEXT WEEKEND WITH DRY
CONDITIONS AND NEAR SEASONABLE TEMPS EXPECTED.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
COLD FRONT NOW LOCATED FROM NEAR LWB-MKJ-TNB. MAIN SFC LOW LOCATED
ACROSS ERN GA WILL RIDE NORTHEAST INTO THE VIRGINIA PIEDMONT BY
EARLY AFTERNOON. ALONG AND EITHER SIDE OF THE FRONT...RAIN WILL BE
HEAVY AT TIMES...AND CIGS/VSBYS WILL BE FLUCTUATING FROM IFR TO
MVFR. COLDER AIR SURGING IN ABOUT 50 TO 100 MILES BEHIND THE FRONT
MAY BRING SOME SNOW SHOWERS TO BLF BY 15Z. AHEAD OF THE
FRONT...LOW LVL WIND SHEAR WILL BE AN ISSUE WITH A SRLY JET AT 45
KNOTS AT 2KFT AGL.
AS THE FRONT MOVES THROUGH WINDS SHIFT QUICKLY AROUND TO THE WEST.
EXPECT THIS WIND SHIFT AT LWB SOON...ROANOKE ARUOND 17Z...LYH/19Z
AND DANVILLE 20Z. WINDS WILL BE GUSTY BEHIND THIS FRONT...WITH UP
TO 25 TO 30 KNOTS POSSIBLE ACROSS THE MTNS. DRIER AIR WILL FOLLOW
THE SFC LOW THIS AFTN...BRINGING IMPROVING CIGS OR SCATTERING OF
LOWER CIGS OUT FROM ROANOKE EAST...WHILE UPSLOPE KEEPS SOME LOWER
CIGS IN AT BLF THRU THE PERIOD. THINK LWB WILL SCOUR OUT OF MVFR
BY LATE AFTN AS WELL GIVEN A NORTH COMPONENT TO THE WIND.
VFR CONDITIONS ARE EXPECTED ALL SITES MONDAY MORNING...LASTING
THROUGH TUESDAY.
ON WEDNESDAY...A WARM FRONT WILL LIFT NORTH THROUGH THE AREA
QUICKLY FOLLOWED BY ANOTHER COLD FRONT WEDNESDAY NIGHT. LOOK FOR A
RETURN OF LIGHT PRECIPITATION AND AREAS OF SUB-VFR CIGS WEDNESDAY
INTO WEDNESDAY NIGHT. SHOULD SEE IMPROVING CONDITIONS BEHIND THE
FRONT THU ALTHOUGH LOW CIGS AND SHOWERS MAY LINGER ACROSS THE EAST
ON THURSDAY WITH UPSLOPE MVFR CIGS/-SHRA POSSIBLE SE WVA AS WELL.
&&
.HYDROLOGY...
FLOOD WATCH CONTINUES INTO THIS EVENING. AREAL RAINFALL TOTALS OF
1 TO 2 INCHES WITH 2-2.5 POSSIBLE ALONG AND WEST OF THE BLUE RIDGE
WILL CREATE SMALL STREAM FLOODING POTENTIAL. AS OF EARLY THIS
MORNING...THE HEAVIER RAINS HAVE BEEN IN THE NC MTNS WITH LAUREL
SPRINGS RAWS STATION PICKING UP 1.13 INCHES SINCE 10 PM SAT...AND
2.67 INCHES IN THE PAST 24 HOURS. WITH RADAR SHOWING THE HEAVIER
BAND OF RAIN WEST OF THE AREA STILL TO COME...THE THREAT OF
FLOODING REMAINS HIGH. SOME RIVERS THAT COULD SEE SOME SIGNIFICANT
RISES AND POSSIBLE FLOODING INCLUDE THE CLINCH...HOLSTON AND
GREENBRIER...WITH SMALLER RIVERS AND STREAMS ACROSS THE REST OF
THE MTNS...ESPECIALLY THE NC MTNS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ007-009>020-022>024-
032.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...PC
AVIATION...JJ/WP
HYDROLOGY...Hazardous weather outlook, Mar 6, 4:34 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EST SUN MAR 6 2011 NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>045-070945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE- GREENBRIER- 434 AM EST SUN MAR 6 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS TO THE AREA BY THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ004>006-020-VAZ033>035-043>047-058-059-070945- STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 434 AM EST SUN MAR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. RAIN WILL BE HEAVY AT TIMES THIS MORNING INTO THE AFTERNOON. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 6, 5:40 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST SUN MAR 6 2011
NCZ002-003-019-VAZ011>018-032-033-WVZ044-061145-
ALLEGHANY NC-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-
GRAYSON VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-SURRY NC-
WILKES NC-WYTHE VA-
540 AM EST SUN MAR 6 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...CRAIG...
FLOYD...FRANKLIN...GILES...GRAYSON...MONROE...MONTGOMERY...PATRICK...
PULASKI...SURRY...WILKES AND WYTHE COUNTIES...
AT 538 AM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES NORTHWEST OF PULASKI TO MOUNTAIN PARK...MOVING NORTHEAST AT 30
MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR LOW GAP AROUND 545 AM...WHITE GATE...
PULASKI...WOODLAWN...AND PIPERS GAP AROUND 550 AM...PATTERSON AROUND
555 AM...DRAPER...SYLVATUS...AND BOTTOM AROUND 600 AM AND BANE AROUND
605 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3711 8093 3715 8086 3719 8087 3766 8030
3736 8024 3731 8026 3726 8022 3682 8012
3623 8097
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 4:12 AM EST | Areal Flood Warning | RNK | Giles | 12 hr |
| Mar 6, 5:40 AM EST | Special Weather Statement | RNK | Carroll, Floyd, Giles, Montgomery, Pulaski, City of Galax and 1 more | 65 min |
| Mar 6, 6:44 AM EST | Areal Flood Warning | RNK | Smyth, Tazewell | 6 hr |
| Mar 6, 7:43 AM EST | Areal Flood Warning | RNK | Bland | 6 hr |
| Mar 6, 8:03 AM EST | Areal Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 6 hr |
| Mar 6, 9:08 AM EST | Areal Flood Warning | RNK | Carroll, Grayson, Wythe | 6 hr |
| Mar 6, 9:13 AM EST | Areal Flood Warning | RNK | Carroll, Craig, Floyd, Franklin, Montgomery, Patrick and 3 more | 6 hr |
| Mar 6, 10:09 AM EST | Areal Flood Warning | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 8 more | 6 hr |
| Mar 6, 10:16 AM EST | Winter Weather Advisory | RNK | Bland, Grayson, Smyth, Tazewell | 8 hr |
| Mar 6, 12:32 PM EST | River Flood Warning | RNK | Giles | 18 hr |
| Mar 6, 12:32 PM EST | River Flood Warning | RNK | Giles | 18 hr |
| Mar 6, 1:50 PM EST | Areal Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 6 hr |
| Mar 6, 2:46 PM EST | Areal Flood Warning | RNK | Carroll, Grayson, Wythe | 3 hr |
| Mar 6, 3:10 PM EST | Areal Flood Warning | RNK | Carroll, Craig, Floyd, Franklin, Montgomery, Patrick and 3 more | 7 hr |
| Mar 6, 3:28 PM EST | Areal Flood Warning | RNK | Amherst, Bedford, Franklin, City of Lynchburg | 5 hr |
| Mar 6, 3:45 PM EST | Areal Flood Warning | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 8 more | 8 hr |
| Mar 6, 4:41 AM EST | Areal Flood Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 12 hr |
| Mar 6, 8:37 AM EST | Areal Flood Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 8 hr |
| Mar 6, 12:39 PM EST | River Flood Warning | RNK | Surry, Yadkin | 15 hr |
| Mar 6, 6:03 AM EST | Areal Flood Warning | RNK | Greenbrier | 6 hr |
| Mar 6, 11:30 AM EST | Areal Flood Warning | RNK | Greenbrier | 9 hr |
Nearby
Areal Flood Warnings in West Virginia, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.